Student suffers possible drug overdose Friday at Bernstein High School – Los Angeles Times

A 17-year-old student was hospitalized for a possible drug overdose at Helen Bernstein High School on Friday afternoon, according to the Los Angeles Police Department.
A male student was found by school staff unresponsive from a possible overdose, said LAPD Officer Norma Eisenman. High school staff administered Narcan, the brand name of the opioid overdose reversal drug naloxone, she said.
The Los Angeles Fire Department responded to the school in the 1300 block of Wilton Place and transported the victim to a hospital, where he is in stable condition, Eisenman said.
Police have not released details about what kind of substance the student had ingested.
Friday marks the second time a student at Bernstein has suffered an overdose in just over a month. Officials in September said nine students had overdosed across the district in the previous month, including seven linked to the Bernstein campus and Hollywood High School.
Melanie Ramos, a 15-year-old student at Bernstein, died Sept. 13 of suspected fentanyl poisoning after she and another student bought what they believed were Percocet painkillers from a 15-year-old boy on campus, police said.

Melanie was found unresponsive in a bathroom by her friend’s stepfather and a school employee about 9 p.m., when the campus was open for volleyball and soccer games, LAPD officials said. Paramedics pronounced her dead at the scene. Her friend also overdosed and was hospitalized.
School officials have said they were aware of drug issues among some students and have been addressing the problem. And last month they said they would do much more to raise student and parent awareness and provide enhanced security.

After Melanie’s death in September, Los Angeles Unified School District officials said they would stock campuses with naloxone, putting the nation’s second-largest school system on the leading edge of a strategy increasingly favored by public health experts.
The move, which will affect some 1,400 elementary, middle and high schools, is part of the district’s newly expanded anti-drug strategy, quickly developed in response to student overdoses.
Naloxone is highly effective at reversing opioid overdoses if administered quickly by a nasal spray or injection. L.A. Unified will be using the nasal version, which is as easy to use as any other nasal spray.

Naloxone won’t harm someone if that person is overdosing on drugs other than opioids, so it’s always better to use it in the case of a suspected overdose, according to the U.S. Centers for Disease Control and Prevention.

Follow Us
Ben Poston is an investigative reporter specializing in data at the Los Angeles Times.
Dodgers
Opinion
Dodgers
Opinion
Food
California
California
Entertainment & Arts
California

California

California

California

Politics

Subscribe for unlimited access
Follow Us

source

Add a Comment

Your email address will not be published. Required fields are marked *